Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 82, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 17, 2017, 6:23 PM CDT for Howard County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2017, 6:23 PM CDT (23:23 UTC)
- Expired
- May 17, 2017, 7:00 PM CDT
- In force
- 37 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Howard County, IA
The radar
The La Crosse radar (KARX), 106 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 3:13 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.4 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 737 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- -70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
730 WUUS53 KARX 172323 SVRARX IAC089-180000- /O.NEW.KARX.SV.W.0082.170517T2323Z-170518T0000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service La Crosse WI 623 PM CDT WED MAY 17 2017 The National Weather Service in La Crosse has issued a * Severe Thunderstorm Warning for... Howard County in northeastern Iowa... * Until 700 PM CDT * At 623 PM CDT, a severe thunderstorm was located near Jerico, or 10 miles southwest of Cresco, moving north at 50 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will be near... Cresco around 635 PM CDT. Lime Springs around 640 PM CDT. Other locations impacted by this severe thunderstorm include Chester, Vernon Springs County Park, Vernon Springs, County Roads V 58 And A 46 and Davis Corners. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && A tornado watch remains in effect until 1100 PM CDT for northeastern Iowa. LAT...LON 4350 9255 4350 9208 4321 9208 4321 9255 TIME...MOT...LOC 2323Z 187DEG 42KT 4326 9226 HAIL...<.75IN WIND...60MPH $$ Rieck
1 follow-up statement
874
WWUS53 KARX 172329
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
629 PM CDT WED MAY 17 2017
IAC089-180000-
/O.CON.KARX.SV.W.0082.000000T0000Z-170518T0000Z/
Howard IA-
629 PM CDT WED MAY 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR HOWARD COUNTY...
At 628 PM CDT, a severe thunderstorm was located 7 miles southwest of
Cresco, moving north at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated. Similar storms have a history of damaging
winds.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Lime Springs around 640 PM CDT.
Other locations impacted by this severe thunderstorm include Chester,
Vernon Springs County Park, Vernon Springs, County Roads V 58 And A
46 and Davis Corners.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for northeastern
Iowa.
LAT...LON 4350 9255 4350 9208 4321 9208 4321 9255
TIME...MOT...LOC 2328Z 187DEG 42KT 4332 9225
HAIL...<.75IN
WIND...60MPH
$$
RieckWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 1:41 PM CDT, 4 hours 42 minutes earlier.
Area forecast discussion, May 17, 1:41 PM CDT, 4 hours 42 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 141 PM CDT Wed May 17 2017 .SHORT TERM...(Tonight through Thursday Night) Issued at 141 PM CDT Wed May 17 2017 Main focus is on severe potential this afternoon into this evening. Current analysis has surface/mid-level low pressure center over eastern Nebraska. Radar has some ongoing showers/thunderstorms ahead of the low moving across portions of southwest into central WI. Otherwise, temperatures were in the upper 60s to middle 70s with dew points in the 60s. Severe threat looks on track for the area this afternoon into this evening as the low lifts out of Nebraska into southeast MN. Increasing MuCape/Bulk Shear/Helicity sets up across our area for the likelihood of supercell thunderstorms capable of large hail, damaging winds and a few tornadoes. The highest tornado threat looks to be from northeast IA into southwest in central WI. The highest severe threat time still looks to be in the 3 to 8 pm time frame. There will also be the likelihood of some localized heavier rainfall from the storms with precipitable water values around 1.5 inches. Look for these storms to exit the area by later this evening but lingering showers will continue through the night into Thursday on the backside of the departing low/cyclonic flow aloft. Otherwise, cooler temperatures will be seen Thursday under clouds and cold cyclonic flow aloft. Look for highs only in the 50s to middle 60s along with brisk north winds. Decreasing cloudiness is expected Thursday night mainly north of I- 90 as high pressure noses in from Canada. Low temperatures are expected to dip into the middle 30s to lower 40s. .LONG TERM...(Friday through Wednesday) Issued at 141 PM CDT Wed May 17 2017 Friday will see a chance of showers mainly southwest of I-94 as a mid-level trough and push of 850mb moisture transport move in. Otherwise, still on the cool side with highs only in the 50s. Low pressure lifts from the Southern Plains into the region Friday night through Saturday for the likelihood of showers and isolated thunderstorms. Otherwise, gulf looks wide open with this system for plenty of available moisture. Look for the bulks of showers to move out by late Saturday night, with a lingering chance of showers on Sunday across north central WI. Otherwise, temperatures stay below normal with highs Saturday and Sunday in the upper 50s to the middle 60s. Cooler cyclonic flow aloft lingers over the region Monday through Wednesday for shower chances and temperatures remaining below normal. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1238 PM CDT Wed May 17 2017 Main taf concerns are thunderstorms at both RST/LSE taf sites this afternoon into this evening...then the potential for IFR/MVFR conditions after 06z Thursday. Low pressure pushing into western Iowa is expected to spread a couple of rounds of showers/thunderstorms into the area this afternoon into this evening. Large hail and damaging winds are possible with the thunderstorms at both taf sites late this afternoon into this evening. Timing/placement of each individual band of showers/thunderstorms moving into the taf sites will be tricky. At this time...have introduced vicinity thunderstorms through this evening at both RST/LSE taf sites...with a tempo group late this afternoon into early evening hours to cover the timing of one of the convective bands. Showers will continue after 06z Thursday...however ceilings will lower into the IFR/MVFR conditions at both RST/LSE taf sites. && .HYDROLOGY...(This afternoon into Tonight) Issued at 141 PM CDT Wed May 17 2017 As of late this morning, emergency management and local law enforcement reported numerous county and township roads closed due to water over roads and washed out roadways across northern Trempealeau, northwest Jackson and northeast Buffalo counties. These were areas where radar estimated 4-6 inches had fallen last night. As a result, Areal Flood Warnings remain in effect for portions of northeastern Buffalo and northern Trempealeau/Jackson counties until midnight tonight. In addition, river flood warnings are also in effect for the Black River and Trempealeau Rivers. More showers and thunderstorms are expected this afternoon into tonight across the forecast area with another 1/2 to locally 2 inches of rainfall possible. This will keep rivers running higher than usual and could produce some ponding of water on roadway and lower lying areas, but flash flooding is not anticipated due to the expected fast-moving nature of the showers and storms, thereby not being focused over a certain area for any length of time. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...DAS LONG TERM....DAS AVIATION.....DTJ HYDROLOGY....DAS
Hazardous weather outlook, May 17, 3:37 PM CDT, 2 hours 46 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 337 PM CDT Wed May 17 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-182045- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 337 PM CDT Wed May 17 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota, northeast Iowa, and southwest into central Wisconsin. .DAY ONE...Rest Of Today and Tonight Severe thunderstorms are expected through this evening, primarily before 8 pm. The risks will be isolated tornadoes, damaging winds and large hail. At this time, the tornado risk looks to be across portions of southeast Minnesota, northeast Iowa into western and central Wisconsin. Storms with damaging winds and large hail could occur across the entire area. Locally heavy rain will be possible with any storm, however, the storms should be fast moving limiting the potential for flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Another round of widespread rain looks to spread across the area Friday into Saturday night, with amounts of 3/4 inch to locally 1 1/2 inches appearing likely. Isolated thunderstorms are also possible later Friday night and Saturday. Severe weather is not expected with any of these storms. .SPOTTER INFORMATION STATEMENT... Spotter groups should be prepared for rapid activation into this evening as these storms will be fast moving. Any severe weather reports would be appreciated through this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. DTJ
In the hours before
Local storm report, May 17, 6:07 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
607 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM TSTM WND GST 1 SW TOMAH 43.98N 90.52W
05/17/2017 M55 MPH MONROE WI TRAINED SPOTTER
PLUS PEA SIZED HAIL
&&
SHEALocal storm report, May 17, 6:12 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
612 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM TSTM WND GST TOMAH 43.99N 90.50W
05/17/2017 E60 MPH MONROE WI TRAINED SPOTTER
&&
CJALocal storm report, May 17, 6:16 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
616 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND GST 1 SW TOMAH 43.98N 90.52W
05/17/2017 E65 MPH MONROE WI TRAINED SPOTTER
DAMAGE TO SIGNS NEAR FAIRGROUNDS
&&
SHEALocal storm report, May 17, 6:17 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
617 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG CHARLES CITY 43.07N 92.68W
05/17/2017 FLOYD IA FIRE DEPT/RESCUE
NUMEROUS TREES BLOWN DOWN
0608 PM TSTM WND GST MARBLE ROCK 42.96N 92.87W
05/17/2017 M60 MPH FLOYD IA FIRE DEPT/RESCUE
0611 PM TSTM WND GST 3 S FLOYD 43.08N 92.74W
05/17/2017 E60 MPH FLOYD IA FIRE DEPT/RESCUE
&&
SHEALocal storm report, May 17, 6:19 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
619 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM TSTM WND GST ELROY 43.74N 90.27W
05/17/2017 E50 MPH JUNEAU WI AMATEUR RADIO
&&
CJALocal storm report, May 17, 6:23 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
623 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG NEW HAMPTON 43.06N 92.31W
05/17/2017 CHICKASAW IA EMERGENCY MNGR
LARGE TREES DOWN IN TOWN
0612 PM TSTM WND GST NASHUA 42.95N 92.54W
05/17/2017 E50 MPH CHICKASAW IA EMERGENCY MNGR
&&
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 10:24 PM CDT | Severe Thunderstorm Warning | ARX | Floyd, Mitchell | 51 min |
| May 16, 10:51 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Howard | 54 min |
| May 17, 11:00 AM CDT | Special Weather Statement | ARX | Chickasaw, Howard, Winneshiek | 60 min |
| May 17, 11:33 AM CDT | Special Weather Statement | ARX | Winneshiek | 57 min |
| May 17, 2:50 PM CDT | Special Weather Statement | ARX | Chickasaw, Fayette, Floyd, Howard, Mitchell, Winneshiek | 115 min |
| May 17, 3:02 PM CDT | Special Weather Statement | ARX | Chickasaw, Fayette, Floyd, Howard, Mitchell, Winneshiek | 103 min |
| May 17, 3:38 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Fayette, Howard, Winneshiek | 52 min |
| May 17, 4:01 PM CDT | Severe Thunderstorm Warning | ARX | Clayton, Fayette | 44 min |
| May 17, 4:22 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee | 38 min |
| May 17, 5:57 PM CDT | Severe Thunderstorm Warning | ARX | Floyd | 32 min |
| May 17, 6:11 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw | 34 min |
| May 17, 6:16 PM CDT | Severe Thunderstorm Warning | ARX | Mitchell | 44 min |
| May 17, 6:41 PM CDT | Severe Thunderstorm Warning | ARX | Clayton, Fayette | 64 min |
| May 17, 6:44 PM CDT | Severe Thunderstorm Warning | ARX | Winneshiek | 46 min |
| May 17, 6:52 PM CDT | Severe Thunderstorm Warning | ARX | Howard | 10 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.